Indiana, 2013

Hail and Damaging Winds in Indiana, June 27, 2013

June 27, 2013 · NWS IND · 4 events in 2 counties and zones

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 27, 3:28 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 27, 3:28 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EDT THU JUN 27 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 306 PM EDT THU JUN 27 2013

A FRONTAL SYSTEM WILL SETTLE SOUTH INTO THE SOUTHERN STATES AS AN
UPPER LOW DIGS SOUTH ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY
THIS WEEKEND. THIS FEATURE WILL THEN RETROGRADE WEST ACROSS THE
MIDDLE MISSISSIPPI VALLEY MIDWEEK OF NEXT WEEK. THE RESULT WILL BE
SHOWER AND OR THUNDERSTORM CHANCES THROUGH NEXT WEEK. WITH THE UPPER
LOW NEARBY...TEMPERATURES WILL BE ON THE LOW SIDE FOR THIS TIME OF
YEAR WITH AFTERNOON HIGHS ONLY IN THE 70S BY SATURDAY.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 306 PM EDT THU JUN 27 2013

UPPER LOW ACROSS WESTERN ONTARIO WILL DROP SOUTHEAST TO THE NORTHERN
GREAT LAKES BY FRIDAY MORNING WITH FAST NORTHWEST FLOW ALOFT ACROSS
THE FORECAST AREA. NORTHEASTERN FORECAST AREA WILL BE IN LEFT EXIT
REGION OF 50+ KNOT 500 MILLIBAR JET AND WITHIN WANING INSTABILITY
AXIS. MEANWHILE...30 KNOT LOW LEVEL JET WILL PARALLEL THE UPPER JETS
NORTHWEST TO SOUTHEAST ORIENTATION AND ACROSS OUR SOUTHWESTERN
FORECAST. WITH MODELS IN DECENT AGREEMENT...WENT WITH ALLBLEND
COMPROMISE WHICH WAS THROWING OUT CHANCE OF POPS NORTHEAST AND
SLIGHT CHANCE POPS SOUTHWEST. WITH INSTABILITY WEAKENING...WILL DROP
POPS SOUTHWEST OVERNIGHT WITH ONLY SLIGHT CHANCE POPS NORTHEAST.

WITH A DECENT AMOUNT OF CLOUDS EXPECTED TO HANG AROUND PER RH ON
MODEL TIME SECTIONS...WILL GO AT OR ABOVE SIMILAR MOS TEMPERATURES
IN THE MID TO UPPER 60S FOR OVERNIGHT LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ISSUED AT 306 PM EDT THU JUN 27 2013

MAIN CHALLENGE FOR THE SHORT TERM WILL BE TIMING AND COVERAGE OF
POPS ALONG WITH TEMPERATURES. MODELS ARE SIMILAR AND THUS WILL STICK
WITH A BLEND THAT SUGGESTS UPPER LOW ACROSS THE GREAT LAKES TONIGHT
WILL DIG SOUTHWEST AND BE ACROSS CENTRAL INDIANA BY SUNDAY. THIS
WILL BRING IN MORE CLOUD COVER AND CONTINUED POPS. MODEL TIME
SECTIONS  ARE SHOWING SIGNIFICANT DEEPENING OF MOISTURE ON FRIDAY
AND FRIDAY NIGHT AHEAD OF THE UPPER LOW. IN ADDITION...WITH THE
UPPER LOW AROUND...THERE WILL BE A MODEST 700-500 MILLIBAR LAPS RATE
AXIS ACROSS THE FORECAST AREA. LAPSE RATES WILL BE AROUND 6 DEGREES
CENTIGRADE PER KILOMETER.  WITH THE COMBO OF MOISTURE...INSTABILITY
AND LIFT...WILL KEEP AT LEAST CHANCE POPS IN FOR FRIDAY AND FRIDAY
NIGHT WITH GOOD CHANCES BY SUNDAY. SHOULD BE JUST ENOUGH CAPE AROUND
TO MENTION THUNDERSTORMS. ACTIVITY SHOULD MAINLY BE DIURNAL AS WELL
WITH LOSS OF SUNSHINE MAKING IT MUCH LESS UNSTABLE IF UNSTABLE AT
ALL.

WITH UPPER LOW AROUND...WILL LEAN AT OR BELOW ALLBLEND AFTERNOON
HIGHS AND LEAN WARMER ON OVERNIGHT LOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 220 PM EDT THU JUN 27 2013

MODELS ARE CLOSE ENOUGH THROUGH THE LONG TERM THAT THE ALLBLEND
INITIALIZATION CAN BE USED FOR MOST ITEMS.

AN UPPER LOW AND ASSOCIATED SURFACE LOW WILL MEANDER ACROSS THE AREA
THROUGHOUT THE LONG TERM. THIS RESULTS IN DAILY CHANCES FOR RAIN
THROUGH THE PERIOD. UNCERTAINTY IS TOO HIGH TO GO ANY HIGHER THAN
CHANCE POPS AT ANY ONE TIME.

WITH THE UPPER LOW AROUND HIGH TEMPERATURES WILL BE BELOW AVERAGE
THROUGH THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 27/2100Z TAF UPDATE/...

ISSUED AT 421 PM EDT THU JUN 27 2013

UPDATE...
NO CHANGES.

PREVIOUS DISCUSSION...
VFR EXPECTED THROUGH THE PERIOD.

CUMULUS CLOUDS WILL CONTINUE ACROSS MUCH OF THE AREA THIS
AFTERNOON...WITH BASES HAVING RISEN INTO THE VFR CATEGORY BY VALID
TIME. EXPECT SCATTERED TO BROKEN CONDITIONS AT THE SITES.

CU WILL DISSIPATE WITH LOSS OF HEATING THIS EVENING...BUT MID AND
HIGH CLOUDS WILL MOVE INTO THE AREA FROM CONVECTION TO THE WEST.
MORE CU WILL POP UP ON FRIDAY.

SCATTERED CONVECTION WILL POP UP THIS AFTERNOON AND PERSIST INTO
EARLY EVENING...BUT UNCERTAINTIES IN COVERAGE AND TIMING PRECLUDE
ANY MENTION IN THE TAFS.

THERE IS ALSO SOME CONCERN ABOUT FOG TONIGHT...BUT FORECAST
SOUNDINGS SHOW THERE SHOULD BE ENOUGH MIXING TO PREVENT FOG
FORMATION. HOWEVER CONFIDENCE IS MEDIUM AT BEST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 27, 3:25 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT THU JUN 27 2013

INZ021-028>031-035>049-051>057-062>065-070>072-281000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-LAWRENCE-
JACKSON-JENNINGS-
425 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY
RAINFALL.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
REGION...WITH SCATTERED THUNDERSTORMS AFFECTING CENTRAL INDIANA INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH NEXT WEDNESDAY. AT THIS POINT...WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY
RAINFALL ARE THREATS FROM ANY THUNDERSTORM.

DISCUSSION: IN THE WAKE OF A FRONTAL SYSTEM...AN UPPER LEVEL LOW IS
EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-281000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
425 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS.

HAZARDS: GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY
RAINFALL. RIVER FLOODING.

TIMING: THIS AFTERNOON AND EVENING. RIVER FLOODING ONGOING.

DISCUSSION: AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
REGION...WITH SCATTERED THUNDERSTORMS AFFECTING CENTRAL INDIANA INTO
THIS EVENING.

FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE
RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS
FOR MORE INFORMATION ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH NEXT WEDNESDAY. AT THIS POINT...WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE RIVERS
ARE LIKELY TO CONTINUE INTO THE WEEKEND.

DISCUSSION: IN THE WAKE OF A FRONTAL SYSTEM...AN UPPER LEVEL LOW IS
EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
June 27, 5:05 PM EST to 5:07 PM EST
Where
Howard County, 1.13 mi E of Kokomo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.481, -86.109

Ponding of water was noted along the side of Highway 31 as well.

Thunderstorm Wind, Howard

When
June 27, 5:05 PM EST
Where
Howard County, 1.09 mi E of Kokomo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.481, -86.109

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Howard

When
June 27, 5:06 PM EST to 5:08 PM EST
Where
Howard County, Kokomo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -86.130

Thunderstorm Wind, Madison

When
June 27, 5:55 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
40.090, -85.690

Some tree limbs were downed and patio furniture was blown over due to strong thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465179, 465229, 465248, 465296.